Alert archive / Virginia / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 10, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 15, 2018, 3:57 PM EDT for 11 counties in Virginia; Monroe County, West Virginia. It was in force for 63 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 15, 2018, 3:57 PM EDT (19:57 UTC)
- Expired
- Apr 15, 2018, 5:00 PM EDT
- In force
- 63 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Botetourt County, VA, City of Radford, VA, City of Roanoke, VA, City of Salem, VA, Craig County, VA, Floyd County, VA, Franklin County, VA, Giles County, VA, Montgomery County, VA, Pulaski County, VA, Roanoke County, VA, Monroe County, WV
The radar
The Roanoke radar (KFCX), 47 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 15, 4:59 PM EDT | TSTM WND DMG | New Castle, VA | MULTIPLE BUILDINGS SUSTAINED DAMAGE BY THUNDERSTORM WINDS IN THE COMMUNITY OF NEW CASTLE. IN ADDITION, SEVERAL TREES WERE BLOWN DOWN OR SNAPPED. |
| Apr 15, 5:03 PM EDT | TORNADO | 4 Ne New Castle, VA | TORNADO WITH EF1 DAMAGE...ESTIMATED MAXIMUM WINDS OF 105 MPH...ON THE GROUND FOR LESS THAN ONE MINUTE WITH PATH WIDTH OF ABOUT 150 YARDS AND PATH LENGTH OF APPROXIMATELY 0.5 MILES. DAMAGE TO SIX HOMES AND CONSIDERABLE DAMAGE TO GARAGES AND OTHER OUTBUILDINGS.. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 62 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 15, 12:13 PM EDT | Tornado Watch | SPC | 9 hr |
| Apr 15, 3:02 PM EDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.0 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 881 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 143 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
284
WUUS51 KRNK 151957
SVRRNK
VAC023-045-063-067-071-121-155-161-750-770-775-WVC063-152100-
/O.NEW.KRNK.SV.W.0010.180415T1957Z-180415T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
357 PM EDT SUN APR 15 2018
The National Weather Service in BLACKSBURG has issued a
* Severe Thunderstorm Warning for...
Roanoke County in west central Virginia...
East central Pulaski County in southwestern Virginia...
Northeastern Giles County in southwestern Virginia...
Craig County in southwestern Virginia...
The City of Radford in southwestern Virginia...
The City of Salem in west central Virginia...
Northern Floyd County in southwestern Virginia...
The City of Roanoke in west central Virginia...
Western Botetourt County in west central Virginia...
Northwestern Franklin County in west central Virginia...
Montgomery County in southwestern Virginia...
Southeastern Monroe County in southeastern West Virginia...
* Until 500 PM EDT
* At 356 PM EDT, a severe thunderstorm was located near Copper
Valley, moving north at 60 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Roanoke...
Blacksburg...
Salem...
Christiansburg...
and Radford.
This includes The following Locations Virginia Tech, The Salem
Fairgrounds, and Roanoke Regional Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
A tornado watch remains in effect until 700 PM EDT for southwestern
Virginia. A tornado watch also remains in effect until 1100 PM EDT
for central, south central, southwestern and west central Virginia.
LAT...LON 3769 7968 3741 7979 3740 7981 3739 7980
3731 7985 3697 7997 3699 8059 3750 8051
TIME...MOT...LOC 1956Z 193DEG 51KT 3700 8046
HAIL...1.00IN
WIND...60MPH
$$
JR2 follow-up statements
775
WWUS51 KRNK 152033
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
433 PM EDT SUN APR 15 2018
VAC063-067-071-155-750-770-775-152042-
/O.CAN.KRNK.SV.W.0010.000000T0000Z-180415T2100Z/
Pulaski VA-Giles VA-City of Radford VA-City of Salem VA-Floyd VA-
City of Roanoke VA-Franklin VA-
433 PM EDT SUN APR 15 2018
...THE SEVERE THUNDERSTORM WARNING FOR
EAST CENTRAL PULASKI...NORTHEASTERN GILES...NORTHERN FLOYD AND
NORTHWESTERN FRANKLIN COUNTIES...THE CITY OF RADFORD...THE CITY OF
SALEM AND THE CITY OF ROANOKE IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A tornado watch remains in effect until 700 PM EDT for southwestern
Virginia. A tornado watch also remains in effect until 1100 PM EDT
for central, south central, southwestern and west central Virginia.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
LAT...LON 3750 7975 3741 7979 3740 7981 3739 7980
3731 8011 3711 8017 3708 8028 3705 8032
3701 8042 3710 8053 3730 8045 3731 8043
3737 8045 3751 8046 3767 7977
TIME...MOT...LOC 2032Z 196DEG 50KT 3740 8032
$$
VAC023-045-121-161-WVC063-152100-
/O.CON.KRNK.SV.W.0010.000000T0000Z-180415T2100Z/
Roanoke VA-Craig VA-Botetourt VA-Montgomery VA-Monroe WV-
433 PM EDT SUN APR 15 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR
WESTERN ROANOKE...CRAIG...SOUTHWESTERN BOTETOURT...MONTGOMERY AND
SOUTHEASTERN MONROE COUNTIES...
At 432 PM EDT, a severe thunderstorm was located over Sinking Creek,
moving north at 60 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Blacksburg...
Christiansburg...
Troutville...
New Castle...
and Pilot.
This includes The following Location Virginia Tech.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
A tornado watch remains in effect until 700 PM EDT for southwestern
Virginia. A tornado watch also remains in effect until 1100 PM EDT
for central, south central, southwestern and west central Virginia.
LAT...LON 3750 7975 3741 7979 3740 7981 3739 7980
3731 8011 3711 8017 3708 8028 3705 8032
3701 8042 3710 8053 3730 8045 3731 8043
3737 8045 3751 8046 3767 7977
TIME...MOT...LOC 2032Z 196DEG 50KT 3740 8032
HAIL...1.00IN
WIND...60MPH
$$
PW957
WWUS51 KRNK 152054
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
454 PM EDT SUN APR 15 2018
VAC023-045-121-161-WVC063-152104-
/O.EXP.KRNK.SV.W.0010.000000T0000Z-180415T2100Z/
Roanoke VA-Craig VA-Botetourt VA-Montgomery VA-Monroe WV-
454 PM EDT SUN APR 15 2018
...THE SEVERE THUNDERSTORM WARNING FOR
WESTERN ROANOKE...CRAIG...SOUTHWESTERN BOTETOURT...MONTGOMERY AND
SOUTHEASTERN MONROE COUNTIES WILL EXPIRE AT 500 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.
A tornado watch remains in effect until 700 PM EDT for southwestern
Virginia. A tornado watch also remains in effect until 1100 PM EDT
for central, south central, southwestern and west central Virginia.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
LAT...LON 3750 7975 3741 7979 3740 7981 3739 7980
3731 8011 3711 8017 3708 8028 3705 8032
3701 8042 3710 8053 3730 8045 3731 8043
3737 8045 3751 8046 3767 7977
TIME...MOT...LOC 2054Z 191DEG 48KT 3743 8017
$$
PWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 3:51 PM EDT, 6 minutes earlier.
Area forecast discussion, Apr 15, 3:51 PM EDT, 6 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
351 PM EDT Sun Apr 15 2018
.SYNOPSIS...
A strong cold front will continue to progres across the region
this evening, and offshore by early Monday. A line of showers
and thunderstorms will precede the boundary this afternoon into
tonight before drier air arrives overnight. Storms may be strong
to locally severe. Much colder air on strong northwest winds
including mountain snow or rain showers follows the front for
early next week.
&&
.NEAR TERM /THROUGH MONDAY/...
As of 349 PM EDT Sunday...
Issued Tornado Watch 53 which includes the Piedmont of VA/NC, Blue
Ridge foothills, New River and Roanoke Valleys until 03z/11pm. I've
removed Ashe and Watauga Counties from Tornado Watch 52, which
remains in effect until 7 PM. Flash Flood Watch were expanded with
the afternoon package northward, per collaboration with NWS
Sterling, into Bath, Rockbridge, Botetourt and Alleghany Counties in
VA.
Ongoing QLCS with several kinks embedded in the line extended from
Mercer County WV southward into eastern SC; we are also carefully
monitoring cluster of multicells moving north from the Triad into a
somewhat more unstable environment in the VA Piedmont/Southside. Air
mass remains highly sheared owing to strong low and mid-level wind
fields. No change to prior thinking that the main threats will be
damaging winds and perhaps short-lived/brief tornadoes, with hail
being a secondary concern associated with supercell structures.
Reported rain rates have been torrential at times and it will take
training to produce flash flooding. Urban areas as well as in the
western mountains where 1-hrly flash flood guidance is between 1.5-2
inches would be areas most vulnerable to flash flooding. Squall line
will pivot northeast until late this evening. Threat of severe and
localized hydro will continue through that period before FROPA
results in more rapid SW->NE clearing. Exception will be in the
mountains of southeast West Virginia where upslope rain will begin
to transition/mix with wet snow overnight as temperatures begin to
cool aloft. Northwest winds will be on the increase during the
evening/overnight and become gusty but likely sub-Advisory, at
least until early Monday morning.
Cold advection, good mixing and strong pressure rises will continued
to lead to an increase in northwest wind gusts. Could envision a
need for a Wind Advisory for southern Blue Ridge for Monday from
Roanoke to Boone. Given active weather in the first 12 hrs and that
it is a late second period/early third period headline, will defer
to later guidance before considering this attm. Precip will continue
to fall in upslope areas as mainly a rain/snow mix with little
accumulation; somewhat better chance for light accumulations of snow
become more likely in western Greenbrier through Tazewell and the
mountains of NW NC after this period. Highs 40s to lower 50s.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
As of 349 PM EDT Sunday...
Ongoing mountain -SHSN will continue to affect our western mountains
counties Monday night into Tuesday, in the favored upslope areas in
western Greenbrier County down into the mountains of northwest NC.
Factoring in forecast snow amounts from Monday leads to forecast
snow accumulations from a coating to up to 2 inches with the
greatest in the western hillsides in western Greenbrier County.
Present accumulations are below Advisory thresholds and are also
over a long stretch of time, essentially a long-duration light snow
event where any modest accumulation confined to the evening. Will
also continue to have gusty northwest winds, but general trend will
be for slow abatement into Tuesday. Low temperatures in the upper
20s to mid 30s Monday night, with highs into the 40s. Quieter
weather anticipated for Tuesday night into Wednesday with beginning
of modest warming trend into Wednesday. Lows upper 30s to mid 40s
Tuesday night, while temperatures rebound in the 60s to lower 70s
Wednesday
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
As of 510 AM EDT Sunday...
With active weather in the near-term period, didn't spend as much
time with this forecast period with the forecast basis being from
the overnight 00z and 06z model suite, along with early 12z
guidance.
Warming trend to temperatures continues early in the period (thru
Thursday) before a cold front associated with a low pressure
area/clipper system passes to our north. Chances for showers appear
limited in this period. Brief cool down Friday into first part of
Saturday with below-normal temps indicated. Temperatures than begin
to warm along with moisture values as we await a progged strong
southern stream disturbance moving out of the mid-Mississippi Valley
to impact the region Sunday into Monday. This may bring another shot
of decent rainfall to the region.
&&
.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
As of 115 PM EDT Sunday...
Poor flying conditions expected through the 18z TAF period,
especially from 18 to 03z due to the potential for
thunderstorms. Storms will be capable of damaging convective
outflow and low-level turbulence/microbursts. Indicated +SHRA
through the aforementioned period when showers and/or
thunderstorms are most likely. See specific TAFs for timing. Best
chance for severe thunderstorms is along and east of the Blue
Ridge, especially for Danville and potentially into Roanoke and
Lynchburg. Storms expected to take shape in a linear fashion and
bring potentially heavy rainfall. Indicated MVFR ceilings with
MVFR-IFR visbility. Winds will be east-southeast to southeast
10-15 kts with gusts to 20-25 kts.
Powerful cold front will move east between 03-06z with skies
beginning to clear in the Piedmont to VFR but remain MVFR with
lingering upslope showers. Expect a gusty wind shift to west
with FROPA and an eventual continued veer to northwest. Off and
on showers will continue until 18z in the far west, with
northwest wind gusts increasing with mixing very late in the TAF
period.
Extended Aviation Discussion...
Gusty northwest winds will continue Monday night through Tuesday
along with mountain sub-VFR in low cigs espcly KBLF/KLWB.
Finally looking at a return to overall VFR on Wednesday with a
gusty southwest wind likely ahead of yet another approaching
cold front.
Next front arrives Wed night-Thu with chance of showers, with
gusty winds and sub-VFR cigs again Thursday in the mountains.
&&
.HYDROLOGY...
As of 349 PM EDT Sunday...
Have added Flash Flood Watch further north, which now includes
all counties west of Amherst, Bedford, Pittsylvania and Caswell
Counties line.
Main concern with possible training of multiple convective bands
over the mountains this afternoon and early evening where
guidance has between 1 to as much as 4 inches of rain in a 6-8
hour window. Rainfall rates could also be better than a couple
inches per hour if convection does indeed deepen enough
especially to the south. This similar scenario has lead to flash
flooding with past events. Some concern for convection to
perhaps limit moisture transport early on before the system
negatively tilts allowing for deepening south/southeast flow to
win out. However this only supported by limited number of
solutions with the latest GFS/ECMWF more in support of the
heaviest rain near the watch area. This could lead to some river
flooding as well into early next week so something to watch
pending locations of heavy rainfall and overall totals at this
point.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch until midnight EDT tonight for VAZ007-
009>020-022>024-032-033-043.
NC...Flash Flood Watch until midnight EDT tonight for NCZ001>005-
018>020.
WV...Flash Flood Watch until midnight EDT tonight for WVZ042>044-
507-508.
&&
SYNOPSIS...AL
NEAR TERM...AL
SHORT TERM...AL
LONG TERM...AL
AVIATION...AL/JH
HYDROLOGY...AL/JHHazardous weather outlook, Apr 15, 3:14 PM EDT, 43 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 314 PM EDT Sun Apr 15 2018 NCZ006-VAZ034-035-044>047-058-059-161915- Caswell-Bedford-Amherst-Pittsylvania-Campbell-Appomattox-Buckingham- Halifax-Charlotte- 314 PM EDT Sun Apr 15 2018 ...TORNADO WATCH 53 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for north central North Carolina, central Virginia and south central Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ002-003-019-020-VAZ015>017-161915- Alleghany NC-Surry-Wilkes-Yadkin-Grayson-Carroll-Floyd- 314 PM EDT Sun Apr 15 2018 ...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... ...TORNADO WATCH 52 IN EFFECT UNTIL 7 PM EDT THIS EVENING... This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina and southwest Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ004-005-VAZ012>014-018-022>024-032-033-043-161915- Stokes-Rockingham-Wythe-Pulaski-Montgomery-Craig-Roanoke-Botetourt- Rockbridge-Patrick-Franklin-Henry- 314 PM EDT Sun Apr 15 2018 ...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... ...TORNADO WATCH 53 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for north central North Carolina, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001-018-VAZ007-009>011-019-020-WVZ042>044-507-508-161915- Ashe-Watauga-Tazewell-Smyth-Bland-Giles-Alleghany VA-Bath-Mercer- Summers-Monroe-Eastern Greenbrier-Western Greenbrier- 314 PM EDT Sun Apr 15 2018 ...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... This Hazardous Weather Outlook is for northwest North Carolina, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Apr 15, 1:45 PM EDT, 2 hours 12 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
145 PM EDT SUN APR 15 2018
VAZ007-009-WVZ042-151815-
Tazewell-Smyth-Mercer-
145 PM EDT SUN APR 15 2018
...A STRONG THUNDERSTORM WILL AFFECT
NORTH CENTRAL SMYTH...CENTRAL TAZEWELL AND WEST CENTRAL MERCER
COUNTIES...
Until 215 PM EDT
At 145 PM EDT, a strong thunderstorm was located near Tiptop, moving
north at 45 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Tazewell...
Pocahontas...
Bramwell...
Coaldale...
and Gratton.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3720 8162 3721 8156 3724 8151 3726 8150
3725 8148 3727 8145 3727 8142 3731 8140
3732 8137 3744 8129 3746 8131 3747 8128
3705 8139 3704 8146 3698 8141 3694 8142
3693 8165
TIME...MOT...LOC 1745Z 191DEG 41KT 3719 8152
JRSpecial weather statement, Apr 15, 2:34 PM EDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
234 PM EDT SUN APR 15 2018
VAZ010>012-WVZ042-151930-
Giles-Bland-Wythe-Mercer-
234 PM EDT SUN APR 15 2018
...A STRONG THUNDERSTORM WILL AFFECT
WESTERN GILES...BLAND...NORTH CENTRAL WYTHE AND SOUTHEASTERN MERCER
COUNTIES...
Until 330 PM EDT
At 233 PM EDT, a strong thunderstorm was located over Wytheville,
moving northeast at 50 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Bluefield...
Wytheville...
Bland...
Princeton...
and Narrows.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3742 8083 3740 8080 3739 8078 3737 8077
3738 8075 3714 8086 3712 8089 3711 8093
3706 8090 3684 8101 3691 8121 3748 8122
TIME...MOT...LOC 1833Z 204DEG 41KT 3696 8107
JRLocal storm report, Apr 15, 2:42 PM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
242 PM EDT SUN APR 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM TSTM WND DMG BOOMER 36.07N 81.25W
04/15/2018 WILKES NC 911 CALL CENTER
AT LEAST 3 TREES WERE BLOWN DOWN BY THUNDERSTORM WINDS
AROUND THE COMMUNITY OF BOOMER.
&&
16Local storm report, Apr 15, 3:13 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
313 PM EDT SUN APR 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL 2 W BOTTOM 36.49N 80.81W
04/15/2018 M1.25 INCH SURRY NC TRAINED SPOTTER
QUARTER TO HALF DOLLAR SIZE HAIL WAS OBSERVED FALLING FOR
SEVERAL MINUTES AND COVERED THE GROUND.
&&
16Local storm report, Apr 15, 3:39 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
339 PM EDT SUN APR 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM TSTM WND DMG 3 SE GALAX CITY 36.63N 80.88W
04/15/2018 CARROLL VA DEPT OF HIGHWAYS
A TREE WAS BLOWN DOWN BY THUNDERSTORM WINDS ALONG COAL
CREEK ROAD.
&&
16Special weather statement, Apr 15, 3:43 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
343 PM EDT SUN APR 15 2018
VAZ011-013-014-018-WVZ044-152045-
Giles-Pulaski-Montgomery-Craig-Monroe-
343 PM EDT SUN APR 15 2018
...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN PULASKI...EASTERN GILES...SOUTHWESTERN CRAIG...WESTERN
MONTGOMERY AND SOUTHERN MONROE COUNTIES AND THE CITY OF RADFORD...
Until 445 PM EDT
At 343 PM EDT, a strong thunderstorm was located over Radford, moving
north at 40 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Blacksburg...
Christiansburg...
Radford...
Pearisburg...
and Dublin.
This includes The following Location Virginia Tech.
LAT...LON 3753 8022 3702 8045 3700 8047 3699 8047
3700 8049 3699 8049 3699 8050 3701 8052
3700 8052 3698 8055 3697 8069 3755 8074
TIME...MOT...LOC 1943Z 197DEG 36KT 3713 8056
JRThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 3:57 AM EDT | Flash Flood Watch | RNK | Alleghany, Bath, Bland, Botetourt, Carroll, Craig and 21 more | 20 hr |
| Apr 15, 1:07 PM EDT | Special Weather Statement | RNK | Grayson, Smyth | 38 min |
| Apr 15, 1:36 PM EDT | Severe Thunderstorm Warning | RNK | Grayson | 69 min |
| Apr 15, 1:45 PM EDT | Special Weather Statement | RNK | Tazewell | 30 min |
| Apr 15, 2:12 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Patrick | 63 min |
| Apr 15, 2:34 PM EDT | Special Weather Statement | RNK | Bland, Wythe | 56 min |
| Apr 15, 2:41 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Carroll, Grayson, Pulaski, Wythe, City of Galax and 1 more | 64 min |
| Apr 15, 2:48 PM EDT | Areal Flood Advisory | RNK | Carroll, Grayson, City of Galax | 3 hr |
| Apr 15, 3:33 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd, Franklin, Patrick, Pulaski | 57 min |
| Apr 15, 3:43 PM EDT | Special Weather Statement | RNK | Giles, Montgomery, City of Radford | 62 min |
| Apr 15, 4:08 PM EDT | Severe Thunderstorm Warning | RNK | Floyd, Henry, Patrick, City of Martinsville | 67 min |
| Apr 15, 4:17 PM EDT | Areal Flood Advisory | RNK | Carroll | 3 hr |
| Apr 15, 4:37 PM EDT | Areal Flood Advisory | RNK | Floyd, Montgomery, Pulaski, City of Radford | 3 hr |
| Apr 15, 5:12 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Botetourt, Floyd, Franklin, Henry, Patrick and 4 more | 63 min |
| Apr 15, 5:45 PM EDT | Tornado Warning | RNK | Pittsylvania, City of Danville | 45 min |
| Apr 15, 6:04 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte, Halifax, City of Danville | 56 min |
| Apr 15, 6:12 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Bedford, Botetourt, Rockbridge, City of Buena Vista, City of Lexington | 78 min |
| Apr 15, 6:23 PM EDT | Tornado Warning | RNK | Bedford, Campbell, Pittsylvania | 26 min |
| Apr 15, 6:47 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Appomattox, Bedford, Buckingham, Campbell, Charlotte and 3 more | 88 min |
| Apr 15, 7:07 PM EDT | Tornado Warning | RNK | Amherst, Bedford, Campbell, City of Lynchburg | 38 min |
| Apr 15, 7:34 PM EDT | Tornado Warning | RNK | Buckingham | 26 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2018Severe Thunderstorm Warnings in West Virginia, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.